Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Cardiopulmonary arrest secondary to anaphylaxis during cesarean delivery in a parturient with autoimmune hepatitis and idiopathic thrombocytopenic purpura
Abstract Number: F-35
Abstract Type: Case Report/Case Series
Introduction: Cardiopulmonary arrest secondary to anaphylaxis is a rare event during pregnancy with fatality rate of 10% (1,2). We present a case of a parturient with multiple comorbidities who survived cardiopulmonary arrest from a suspected anaphylactic reaction during cesarean delivery (CD) under regional anesthesia.
Case: A 23 year old female, G6P1 at 34 4/7 weeks with cirrhosis, portal hypertension and grade 3 esophageal varices secondary to autoimmune hepatitis presented for repeat CD and bilateral tubal ligation. In addition she had idiopathic thrombocytopenic purpura (ITP) and Sjogrens syndrome. She had a relapse of her ITP during pregnancy but at the time of delivery her platelet count had risen to 65K. In the operating room standard monitors were placed and a combined spinal epidural was performed on first attempt at L3-4 without complications and an appropriate surgical block was achieved. The obstetricians requested platelet transfusion and two units of platelets were given over thirty minutes. During this time delivery occurred and 250mcg of intramyometrial carboprost and 40units of oxytocin in one liter crystalloid were administered. Less than fifteen minutes after starting the platelets, the patient reported anxiety and difficulty breathing. She then became confused, combative and vomited. She was noted to have significant facial edema and was difficult to ventilate by mask. Epinephrine 50mcg was administered. Her airway was secured on the second attempt. She then became pulseless and CPR and ACLS medications were administered. Arterial and central accesses were established. Epinephrine and norepinephrine infusions were started while steroids, albuterol and fluids were administered. She was stabilized and transported to the intensive care unit. At discharge she was neurologically intact.
Discussion: Anaphylaxis is a potentially life-threatening systemic reaction resulting from IgE mediated release of biologic mediators. Several agents have been implicated in anaphylactic reactions during pregnancy including antibiotics, muscle relaxants and latex (3). Anaphylactic transfusion reactions are also a rare complication with the incidence of platelet anaphylactic reactions estimated to be 62.6 per 100,000 (4). Some of the potential causes of severe allergic transfusion reactions include the presence of allergens and serum proteins to which the patient has been presensitized and the passive transfer of IgE antibodies to common environmental allergens (4).If the reaction is an immune mediated anaphylaxis, one can have allergy tests performed to detect IgE dependent allergies. We plan to have testing completed to determine the etiology of her anaphylaxis, although anaphylaxis to platelets is strongly suspected.
1.Whitty J, et al. Clin Obstet Gynecol 2002; 45:377-92.
2.Pant D, et al. Int J Obstet Anesth 2009; 18:85-88.
3.Chaudhuri J, et al. Int J Obstet Anesth 2009; 17:350-57.
4.Sandler S. Transfusion 2011;51:2265-6.